We looked at the most popular cold and flu medicine on the market for value for the money, reputation of the company, range of ages that can take the medicine, dosage amount, dosage frequency and customer feedback on the effectiveness of the medicine. The three choices listed below were at the top of the list in every facet we looked at. Any one of them would be an excellent cold and flu medicine to have in your home if you or a family member needs it.
Introduction to the Cold and Flu Medicines
Cold and flu season is during the winter months but you can get a cold or the flu any time of year. It is good to have a good quality cold and flu medicine in the medicine cabinet so you have something on hand to take care of things right away.
An important fact to remember is that colds and the flu have no cure. The cold and flu medicines are designed to reduce the severity of the symptoms so you are not miserable, especially when you have to go on with your day to day job or school.
There are tons of cold and flu medicines on the market to choose from. Choosing the right one can be overwhelming if you don’t know what to look for. This guide will provide you with the information and knowledge you need to sort through the different brands and choose the perfect cold and flu medicine for you and your family.
Top Ranked Cold and Flu Medicines
Vicks DayQuil/NyQuil Severe Cough Cold and Flu
Vicks is a well known brand name in all kinds of health products. It has earned consumers’ trust so they know that if it is a Vick’s product, chances are it is an excellent one.
This combination pack includes everything you need to reduce the symptoms of a cold or the flu. For daytime use there is the Dayquil Severe Cold and Flu that is maximum strength and non drowsy as well, making it the perfect product to use while working or in school.
For nighttime, when the symptoms of the flu or a cold can increase, there is Nyquil Severe Cold and Flu which is also maximum strength to help you get a good night’s rest. In each combo pack there are 32 Dayquil caplets and 16 Nyquil caplets.
Taking this product will relieve many different symptoms that go along with having a cold or the flu. These symptoms include:
- Runny nose
- Sinus congestion and pressure
- Minor aches and pains
- Nasal congestion
- Chest congestion
Mucinex Fast-Max Adult Day and Night Caplets
Mucinex is another well known name in medicines that people trust. This day and night time severe cold that has a pain reliever, cough suppressant, nasal decongestant, and expectorant.
Taking this effective medicine will help loosen the mucus in the chest and sinuses and relieve a lot of other symptoms too including:
- Nasal and chest congestion
This product is not for children under 12 and the directions should be followed carefully. This product contains Acetaminophen, Dextromethorphan, Guaifenesin, and Phenylephrine. If you or family members 12 And older have a cold or the flu, Mucinex is the product to have on hand to relieve the symptoms that go along with having these illnesses.
Make sure you never take the day and night caplets at the same time. It is easy to take too much of any medication if care is not taken to pay attention to the dose you should take as well as when you are taking it so you know when the next dose can safely be taken.
Hyland’s, 4Kids Complete Cold ‘n Flu
Adults aren’t the only ones that get colds and the flu. It is important to have a good medicine on hand for when your little ones ages 2-12 need it.
Hyland’s 4kids has been around since 1903, providing safe and natural relief from all of the symptoms that go along with these illnesses. This product contains no artificial flavors or colors and is free of ingredients that can be stimulants.
Some of the symptoms that 4Kids Complete Cold N Flu will relieve include:
The all natural formula works wonders to help your little one feel better without you having to worry about harmful ingredients. Make sure you are prepared for a possible cold or flu and have this terrific medicine in your medicine cabinet.
Cold and Flu Medicines Summary
Choosing the right cold and flu medicine is very important so you can relieve the symptoms that can make you feel so terrible. Adults and children need different doses and medicines, although there are some cold and flu medicines that have a larger age range that they can be given to. Always read the packaging before giving regular cold and flu medicine to a child.
The three top rated cold and flu products featured above are from well known and respected companies in the health industry. They are products that customers love because they really work to relive the symptoms that come with having the flu or a cold.
To learn more about choosing the right cold and flu medicine for your family, read the buyer’s guide below. With this information you will be able to choose the best medicine for all the members of your family so you are prepared in the event someone gets sick.
Compare: The 10 Best Rated Cold and Flu Medicines
|1st Place||2nd Place||3rd Place||4th Place||5th Place||6th Place||7th Place||8th Place||9th Place||10th Place|
|4+||12+||2 – 12||2+||12+||3+||4+||6+||12+||12+|
Cold and Flu Medicine Buyers Guide
Different types of Cold and Flu Medicines
There are many different types of medicines that you can take when you or a family member has a cold or the flu. Below we have listed all the different types of medicines that are most often taken when someone is sick. We’ve also given a little bit of information about each type of medicine and what they offer in the way of relief from cold and flu symptoms.
Cold and Flu Meds for Adults – Most of the cold and flu choices on the market use the same active ingredients to combat similar types of symptoms. They will usually have a pain reliever/fever reducer, antihistamine, cough suppressant and nasal decongestant. Some may also contain an expectorant for chest congestion which is a common problem when people get the flu or colds.
The ingredients in a cold and flu medicine are designed to help with fevers and aches, headaches, runny and/or stuffy noses and coughing. Cold and flu medicines are created to provide fast relief for these symptoms so you can feel better while you are getting over your illness.
Most people still have to work even if they are sick, so lessening these symptoms is a big priority. You can find cold and flu medicines in tablet, capsule, and liquid form. There are also nasal sprays that can be tremendously helpful for the person that is suffering with nasal and/or sinus congestion. You will also be able to choose from day and night time formulas that offer non drowsy day medicine and stronger nighttime medicine that allows you to get a good rest despite being sick.
A couple of things you will want to keep in mind when it comes to cold and flu medicines for adults is that the different ingredients can come with side effects such as wakefulness (caused by some decongestants) marked drowsiness (antihistamines and alcohol based meds) and if the medicine contains Phenylephrine, it can raise the blood pressure. If you already have high blood pressure be careful about taking medicine with this ingredient in it.
Cold and Flu Medicine for Children – Children’s medicines are very similar to adult medicines for cold and flu and may even contain the same ingredients but there is always a lower dosage amount and less of the active ingredients in the children’s formulas.
Most of the children’s medicines for colds and flu are flavored so getting them into the child is much easier. Children’s medicine also comes in liquid form and some may offer chewable tablets. Most young children can’t swallow pills so it is better not to get a medicine where they will have to swallow it or battles and frustration could ensue.
A few things to consider concerning children’s cold and flu medicine is to watch the dosage. Overdosing is a common cause of emergency visits in children so it is very important that the parent read all labels carefully, give the right dosage and mark down when the child had the medicine so it is not given again too soon.
If the child is under two or if the package states not to give to children under a certain age call the pediatrician to get the okay or recommendation for something else. Never give medicine to a baby without the explicit advice and okay of the child’s pediatrician.
Dealing with Sore Throats – Having a bad sore throat can be a big problem when you have a cold or the flu. Taking your cold and flu medicine may or may not help to get rid of the sore throat. For this reason, you will want to have additional means of soothing your irritated and raw throat such as throat sprays and lozenges.
These contain numbing ingredients that help get rid of the pain in the throat. Most sprays and lozenges don’t really count as medicine per se, and can be taken in addition to the regular cold and flu medicine. Be certain to read the package where you will find how often you can use the throat soothing products.
Having a sore throat is really painful and can make it hard to swallow, eat and even drink if it is bad enough. Some cough lozenges may contain vitamin C which is a product often taken to boost the immune system. Zinc is another ingredient known for boosting the immune system.
There are different kinds of flavors available in cough drops including berry, cherry, honey lemon and menthol. They are also available in sugar-free varieties that are perfect for anyone that has diabetes who gets sick.
Fever and Pain Reducers – Most cold and flu medications contain a fever/pain reducer of some kind. The purpose of a fever reducer is to prevent the body from overheating which can cause a lot of additional health problems if the fever is left untreated and it stays too high for too long. A lot of fever reducers and pain relievers are what is known as nonsteroidal anti-inflammatory drugs. This is also referred to as an NSAID. Common NSAIDS are listed below with some additional information about each of them:
- Acetaminophen – This type of fever reducer and pain reliever is approved for all ages and is a common ingredient found in cold and flu medicines. It is typically easy on the stomach and won’t cause upset. Long term use and use with alcohol consumption can cause potential liver issues.
- Ibuprofen – This is one of the more popular fever reducers and works very fast to bring down a fever and get rid of pain. This is also an ingredient that is easy on the stomach.
- Naproxen – This ingredient tends to be harder on the stomach but some report having longer pain relief when taking it. It also offers the smallest cardiac risks overall when compared to the other NSAIDS.
- Aspirin – Not recommended for children to take at all, but it can be taken by adults for fever and pains. It can offer sustained relief from achiness, headache, sore throat, discomforts associated with the flu and fever as well. Effervescent aspirin variety has been reported to get rid of any achiness or pain faster than a tablet does.
Having the flu or a cold can be a real miserable experience regardless of whether you are an adult or a child. Having the right cold and flu medicine on hand if you come down with either of these ailments will help you get to feeling better while you get over it.
Even though a cold and flu medicine does not cure the illness what it does do is reduce the severity of the symptoms so you can continue with your day to day life. This is especially helpful if you have to go to work or school while you are sick.
With so many different kinds of cold and flu medicines on the market it may be really confusing to figure out which ones are the best to get. The information in this guide is designed to help you understand the ingredients that you are taking and what they do for you in terms of reducing the symptoms of colds and the flu.
After reading this guide and looking at the reviews of the top rated cold and flu medicines we have above, you will be ready to make an informed choice as to the best medicine for you and your family’s needs.